Inoculation with COVID-19 vaccine ChAdOx1 nCov-19, developed by AstraZeneca, may result in rare instances of immune thrombotic thrombocytopenia (iTTP), which clinically mimics autoimmune heparin-induced thrombocytopenia, according to study results published in The New England Journal of Medicine.1The development of iTTP in patients vaccinated with ChAdOx1 nCov-19 is mediated by platelet-activated anti-PF4 antibodies.
Of the 4 COVID-19 vaccines that were approved by the European Medicines Agency, several cases of unusual thrombotic events were reported in patients who received the ChAdOx1 nCov-19 vaccine, a recombinant chimpanzee adenoviral vector that encodes the spike glycoprotein of SARS-CoV-2.
To collect more data, and better understand the development of this rare clotting disorder among these patients, a team of investigators conducted 2 immunoassays, a PF4-heparin enzyme-linked immunosorbent assay (ELISA) and a PF4 ELISA, to identify platelet-activating antibodies under different reaction conditions. The investigators also used blood samples from 28 patients who tested positive on a screening PF4-heparin immunoassay.
Blood samples from 11 patients (median age, 36 years; women, n=9) from Germany and Austria who developed thrombosis or thrombocytopenia after vaccination with the ChAdOx1 nCov-19 vaccine were included in the analysis. None of the patients had received heparin before onset of thrombosis symptoms or diagnosis.
In addition, the investigators collected blood samples from healthy volunteers and purified platelets from whole blood that had undergone anticoagulation. None of the volunteers had been vaccinated in the previous 10 days or taking antiplatelet medication.
All 11 vaccinated patients developed moderate to severe thrombocytopenia and unusual thrombosis, namely cerebral venous thrombosis (n=9) and splanchnic-vein thrombosis (n=3), pulmonary embolism (n=3), and other thromboses (n=4). Of the cohort, 6 patients died and 5 patients had disseminated intravascular coagulation.
Each of the 28 patients who tested positive for antibodies against PF4-heparin also tested positive on the platelet-activation assay when PF4 was present, regardless of the presence of heparin. High levels of heparin, Fc receptor-blocking monoclonal antibody, and immune globulin (10 mg/mL) inhibited platelet activation, and further studies in 2 patients confirmed PF4-depented platelet activation.
A separate brief report, also published in The New England Journal of Medicine, highlighted venous thrombosis and thrombocytopenia in 5 patients 7 to 10 days after they were vaccinated with their first dose of the ChAdOx1 nCoV-19 vaccine.2
The authors of the brief proposed that these patients represented a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia, as they were from a population of more than 130,000 vaccinated individuals. They referred to the rare presentation as vaccine-induced immune thrombotic thrombocytopenia.2
Of the 5 patients, 4 patients had severe cerebral venous thrombosis with intercranial hemorrhage; 3 patients died due to these complications. All 5 patients exhibited high levels of antibodies to PF4-polyanion complexes.
“Although rare, [vaccine-induced thrombotic thrombocytopenia] is a new phenomenon with devastating effects for otherwise healthy young adults and requires a thorough risk–benefit analysis,” the authors of the brief report wrote.
“By providing a link between thrombosis and the immune system, these results strengthen the view that vaccination may have triggered the syndrome,” the study authors noted.
Disclosure: Several study authors declared affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.
- Greinacher A, Thiele T, Warkentin TE, Weisser K, Kyrle PA, Eichinger S. Thrombotic thrombocytopenia after ChAdOx1 nCov-19 vaccination. N Engl J Med. Published online April 9, 2021. doi:10.1056/NEJMoa2104840
- Schultz NH, Sørvoll IH, Michelsen AE, et al. Thrombosis and thrombocytopenia after ChAdOx1 nCoV-19 vaccination. N Engl J Med. Published online April 9, 2021. doi:10.1056/NEJMoa2104882